Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS Louisville, KY

June 25, 2002Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 25, 2002, 3:38 PM EST for Orange County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 3:38 PM EST (20:38 UTC)
Expired
Jun 25, 2002, 4:15 PM EST
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Orange County, IN

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:52 PM ESTHail 1.5Paoli, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 252038
SVRSDF
INC117-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EST TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 415 PM EST

* AT 337 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHAMBERSBURG...OR ABOUT 40 MILES NORTHWEST
  OF LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERSBURG AROUND 345 PM EST
  MILLERSBURG...SYRIA AROUND 350 PM EST
  BROMER AROUND 400 PM EST
  
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3848 8658 3838 8642 3846 8630 3871 8634

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:15 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 12:15 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT TUE JUN 25 2002

MODEL TRENDS FOR THE SRN U.S. CLOSED LOW CONT TO INDICATE THAT IT OPENS
UP BY 48 HOURS AS FLOW ACRS OUR FA SHIFTS TO NW IN RESPONSE TO BLDNG
RDG NRN U.S. IF THIS DOES COME TO PASS...THEN WEAK CDFNT SHOULD DROP
INTO FA DUR THU NITE AND FRI.

WI THIS TREND IN MIND...WL KEEP SHWR CHCS ACRSS FA THRU THU NITE AND
ONLY ACROSS THE S ON FRI. OVR THE WEEKEND EXPECT THE RMNTS OF CDFNT
TO STALL OUT ACRS SRN TN. FOR THAT REASON WE HAVE DROPPED MTN OF
PCPN DURG WEEKEND.

TEMPS MORE OR LESS IN PERSISTENCE MODE...ALTHO WI LOW MIN TEMPS SOME
DURG WEEKEND WI EXPECTATIONS OF SOMEWHAT DRIER AIR IN PLACE.

.SDF...NONE.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:44 PM ESTSevere Thunderstorm WarningLMKClark, Washington31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.